Alert archive / Wisconsin / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 57, NWS La Crosse, WI
NWS La Crosse, WI issued this severe thunderstorm warning at Jun 15, 1997, 6:38 PM CDT for Grant County, Wisconsin. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 15, 1997, 6:38 PM CDT (23:38 UTC)
- Expired
- Jun 15, 1997, 7:25 PM CDT
- In force
- 47 min
- Issued by
- NWS La Crosse, WI
- Area
- Whole counties
County Grant County, WI
The radar
The La Crosse radar (KARX), 113 km from the middle of the area, began a volume at 23:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 15, 4:00 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 11.6 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1379 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 164 m²/s²
- 0-3 km storm-relative helicity
- 215 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
TTAA00 KLSE 152339 RRA
SVRLSE
WIC043-160025-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LA CROSSE WI
638 PM CDT SUN JUN 15 1997
* SEVERE THUNDERSTORM WARNING FOR
GRANT COUNTY - SOUTHWESTERN WISCONSIN
* UNTIL 725 PM CDT
* SOME LOCATIONS AFFECTED
LANCASTER
BEETOWN
BLOOMINGTON
* AT 635 PM NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
SEVERE THUNDERSTORMS ABOUT 30 MILES NORTH OF DUBUQUE. THE STORMS
WERE MOVING EAST AT 40 MPH.
* THE STORMS WILL BE NEAR LANCASTER BY 655 PM...AND NEAR PATCH GROVE
BY 645 PM.
THE MAIN THREAT FROM THIS STORM IS LARGE HAIL. DO NOT GO OUTDOORS.
RIECK/NELSONWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 15, 2:14 PM CDT, 4 hours 24 minutes earlier.
Area forecast discussion, Jun 15, 2:14 PM CDT, 4 hours 24 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LA CROSSE WI 214 PM CDT SUN JUN 15 1997 MAIN FORECAST CONCERN IS FOR THE ENDING OF THUNDERSTORMS AND THE CHANCE OF SEVERE THIS EVENING. EARLY AFTERNOON SURFACE ANALYSIS HAD PRE-FRONTAL TROUGH FROM EAU-ONA-INTO CENTRAL IA. TONS OF MOISTURE NOTED WITH DEW POINTS POOLING ALONG THIS BOUNDARY IN EXCESS OF 65F. A LINE OF THUNDERSTORMS FORMED RAPIDLY OVER SE MN/NC IA. BEST INSTABILITY WAS OVER NE IA WHERE THE STRONGEST STORMS WERE LOCATED AT 19Z. FURTHER NORTH...EXTENSIVE CLOUD CANOPY RETARDED SUNSHINE AND INSTABILITY WAS NOT AS GREAT. FURTHER WEST...MAIN COLD FRONT WAS OVER WRN MN WITH MID LEVEL SHORT WAVE OVER THE ERN DAKS. STILL WAITING TO SEE IF ANY CONVECTION CAN GET GOING OVER SUNSHINE AREA IN SW MN. 12Z MODEL SUITE SIMILAR IN BRINGING THE PREFRONTAL TROUGH EAST THROUGH THE FORECAST AREA THIS EVENING. SHOULD SEE BEST THREAT OF SEVERE WEATHER SOUTH OF RST-LSE-DLL THROUGH ABOUT DARK. MEANWHILE...MID LEVEL SHORT WAVE WILL MIGRATE ACROSS MN THIS EVENING WITH COLD FRONT PASSING THROUGH AROUND MIDNIGHT. THE COLD FRONT WILL BEGIN TO SLOW AS IT MOVES INTO SRN ZONES. THIS WILL KEEP RAIN CHANCES ALIVE THROUGH EARLY MORNING THERE...WITH RAIN ENDING ELSEWHERE. NGM MOS TEMPERATURES LOOK GOOD. RACY
In the hours before
Local storm report, Jun 15, 6:18 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
618 PM CDT SUN JUN 15 1997
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0248 PM CHARLES CITY IA 61 MPH WIND GUST
06/15/97 FLOYD POWER LINES AND BRANCHES
WERE BLOWN DOWN. REPORTED
AT CHARLES CITY AIRPORT.
0250 PM CALEDONIA MN WIND DAMAGE
06/15/97 HOUSTON LARGE TREE BRANCHES WERE
KNOCKED DOWN. REPORTED BY
COUNTY SHERIFF.
0300 PM SPRING GROVE MN WIND DAMAGE
06/15/97 HOUSTON POWER LINES WERE DOWNED.
REPORTED BY COOP. OBSERVER.
0317 PM VICTORY WI 60 MPH WIND GUST
06/15/97 VERNON WIND GUSTS TO 60 MPH
KNOCKED DOWN TREES.
REPORTED BY COOP. OBSERVER.
0320 PM DORCHESTER IA WIND DAMAGE
06/15/97 ALLAMAKEE LARGE BRANCHES WERE BLOWN
DOWN. REPORTED BY SHERIFF
DISPATCH.
0349 PM NEWRY WI WIND DAMAGE
06/15/97 VERNON 2 BARNS AND FARM BUILDINGS
DAMAGED. LOTS OF TREES DOWN.
POSSIBLE DOWNBURST ACROSS
NORTHERN PART OF COUNTY.
0350 PM 2S MT.STERLING WI WIND DAMAGE
06/15/97 CRAWFORD TREES AND POWER LINES WERE
KNOCKED DOWN.
0415 PM MCGREGOR IA WIND DAMAGE
06/15/97 CLAYTON LARGE TREES WERE BLOWN
DOWN. ONE TREE FELL ON A
TRAILER. REPORTED BY COUNTY
SHERIFF.
0415 PM UNION CENTER WI WIND DAMAGE
06/15/97 JUNEAU FACTORY BUILDING WAS
DAMAGED. LOTS OF TREES AND
POWER LINES DOWN. SWATH OF
DAMAGE CONTINUED NORTHEAST.
0425 PM GAYS MILLS WI WIND DAMAGE
06/15/97 CRAWFORD TREES AND POWER LINES DOWN
ACROSS LARGE SECTION OF THE
COUNTY. REPORTED BY COUNTY
SHERIFF.
0428 PM WEST UNION IA WIND DAMAGE
06/15/97 FAYETTE TREES AND POWER LINES WERE
KNOCKED DOWN. REPORTED BY
COUNTY SHERIFF.
0456 PM 2S RICHLAND CENTER WI WIND DAMAGE
06/15/97 RICHLAND POWER LINES WERE BLOWN
DOWN. REPORTED BY COUNTY
SHERIFF.
0520 PM 1SE ELKADER IA WIND DAMAGE
06/15/97 CLAYTON LARGE TREES WERE BLOWN
DOWN. REPORTED BY COOP.
OBSERVER.
0538 PM GARBER IA 1 INCH HAIL
06/15/97 CLAYTON QUARTER SIZED HAIL WAS
REPORTED.
SHEALocal storm report, Jun 15, 6:19 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
618 PM CDT SUN JUN 15 1997
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0248 PM CHARLES CITY IA 61 MPH WIND GUST
06/15/97 FLOYD POWER LINES AND BRANCHES
WERE BLOWN DOWN. REPORTED
AT CHARLES CITY AIRPORT.
0250 PM CALEDONIA MN WIND DAMAGE
06/15/97 HOUSTON LARGE TREE BRANCHES WERE
KNOCKED DOWN. REPORTED BY
COUNTY SHERIFF.
0300 PM SPRING GROVE MN WIND DAMAGE
06/15/97 HOUSTON POWER LINES WERE DOWNED.
REPORTED BY COOP. OBSERVER.
0317 PM VICTORY WI 60 MPH WIND GUST
06/15/97 VERNON WIND GUSTS TO 60 MPH
KNOCKED DOWN TREES.
REPORTED BY COOP. OBSERVER.
0320 PM DORCHESTER IA WIND DAMAGE
06/15/97 ALLAMAKEE LARGE BRANCHES WERE BLOWN
DOWN. REPORTED BY SHERIFF
DISPATCH.
0349 PM NEWRY WI WIND DAMAGE
06/15/97 VERNON 2 BARNS AND FARM BUILDINGS
DAMAGED. LOTS OF TREES DOWN.
POSSIBLE DOWNBURST ACROSS
NORTHERN PART OF COUNTY.
0350 PM 2S MT.STERLING WI WIND DAMAGE
06/15/97 CRAWFORD TREES AND POWER LINES WERE
KNOCKED DOWN.
0415 PM MCGREGOR IA WIND DAMAGE
06/15/97 CLAYTON LARGE TREES WERE BLOWN
DOWN. ONE TREE FELL ON A
TRAILER. REPORTED BY COUNTY
SHERIFF.
0415 PM UNION CENTER WI WIND DAMAGE
06/15/97 JUNEAU FACTORY BUILDING WAS
DAMAGED. LOTS OF TREES AND
POWER LINES DOWN. SWATH OF
DAMAGE CONTINUED NORTHEAST.
0425 PM GAYS MILLS WI WIND DAMAGE
06/15/97 CRAWFORD TREES AND POWER LINES DOWN
ACROSS LARGE SECTION OF THE
COUNTY. REPORTED BY COUNTY
SHERIFF.
0428 PM WEST UNION IA WIND DAMAGE
06/15/97 FAYETTE TREES AND POWER LINES WERE
KNOCKED DOWN. REPORTED BY
COUNTY SHERIFF.
0456 PM 2S RICHLAND CENTER WI WIND DAMAGE
06/15/97 RICHLAND POWER LINES WERE BLOWN
DOWN. REPORTED BY COUNTY
SHERIFF.
0520 PM 1SE ELKADER IA WIND DAMAGE
06/15/97 CLAYTON LARGE TREES WERE BLOWN
DOWN. REPORTED BY COOP.
OBSERVER.
0538 PM GARBER IA 1 INCH HAIL
06/15/97 CLAYTON R QUARTER SIZED HAIL WAS
REPORTED.
SHEASpecial weather statement, Jun 15, 6:31 PM CDT, 7 minutes before
IAZ008>011-018-019-029-030-160035- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LA CROSSE WI 631 PM CDT SUN JUN 15 1997 ...STRONG STORMS CONTINUE OVER NORTHEAST IOWA... AT 625 PM...RADAR CONTINUED TO INDICATE SEVERAL LINES OF THUNDERSTORMS ACROSS NORTHEAST IOWA. ONE LINE STRETCHED FROM NEAR CHARLES CITY EAST TO JUST SOUTH OF DECORAH THROUGH WAUKON. OTHER STORMS WERE OVER NORTHERN CLAYTON COUNTY. WHILE THESE STORMS DO NOT APPEAR SEVERE ON RADAR...HAIL AND VERY HEAVY RAIN IS CERTAINLY POSSIBLE. REMAIN INSIDE WHEN STORMS APPROACH. WATCH FOR PONDING OF WATER ON ROADWAYS OR ACROSS LOW-WATER CROSSINGS. SHEA
Special weather statement, Jun 15, 6:32 PM CDT, 6 minutes before
IAZ008>011-018-019-029-030-160035- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LA CROSSE WI 631 PM CDT SUN JUN 15 1997 ...STRONG STORMS CONTINUE OVER NORTHEAST IOWA... AT 625 PM...RADAR CONTINUED TO INDICATE SEVERAL LINES OF THUNDERSTORMS ACROSS NORTHEAST IOWA. ONE LINE STRETCHED FROM NEAR CHARLES CITY EAST TO JUST SOUTH OF DECORAH THROUGH WAUKON. OTHER STORMS WERE OVER NORTHERN CLAYTON COUNTY. WHILE THESE STORMS DO NOT APPEAR SEVERE ON RADAR...HAIL AND VERY HEAVY RAIN IS CERTAINLY POSSIBLE. REMAIN INSIDE WHEN STORMS APPROACH. WATCH FOR PONDING OF WATER ON ROADWAYS OR ACROSS LOW-WATER CROSSINGS. SHEA
The office that day
Everything else NWS La Crosse, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 15, 2:53 PM CDT | Severe Thunderstorm Warning | ARX | La Crosse, Vernon | 37 min |
| Jun 15, 3:02 PM CDT | Severe Thunderstorm Warning | ARX | Vernon | 48 min |
| Jun 15, 3:38 PM CDT | Tornado Warning | ARX | Vernon | 32 min |
| Jun 15, 3:57 PM CDT | Severe Thunderstorm Warning | ARX | Crawford, Richland | 63 min |
| Jun 15, 4:06 PM CDT | Severe Thunderstorm Warning | ARX | Juneau | 54 min |
| Jun 15, 4:10 PM CDT | Severe Thunderstorm Warning | ARX | Grant | 65 min |
| Jun 15, 4:20 PM CDT | Severe Thunderstorm Warning | ARX | Adams | 60 min |
| Jun 15, 4:38 PM CDT | Severe Thunderstorm Warning | ARX | Clark | 62 min |
| Jun 15, 5:02 PM CDT | Severe Thunderstorm Warning | ARX | Richland | 18 min |
| Jun 15, 5:12 PM CDT | Severe Thunderstorm Warning | ARX | Grant | 63 min |
Nearby
Severe Thunderstorm Warnings in Wisconsin, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.